Kentucky, 2007

Hail in Kentucky, May 4, 2007

May 4, 2007 · NWS PAH · 1 event in 1 county or zone

A weak 500 mb shortwave trough moved northeast across the Lower Ohio Valley. This feature triggered some thunderstorms, including an isolated severe storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A weak 500 mb shortwave trough moved northeast across the Lower Ohio Valley. This feature triggered some thunderstorms, including an isolated severe storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 4, 6:56 PM CST, 13 minutes earlier.

Area forecast discussion, May 4, 6:56 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
756 PM CDT FRI MAY 4 2007

.UPDATE...
COMPLEX OF STORMS EXPANDING ACROSS THE WABASH VALLEY IN REGION OF
STRONGEST ASCENT JUST AHEAD OF THE CLOSED 500 MB LOW OVER SRN
ILLINOIS. IR SATELLITE IMAGERY AS OF 00Z INDICATED CLOUD TOPS
CONTINUED TO COOL...WITH CONVECTION FLARING UP OVER EVV AREA. MAIN
CONCERN THROUGH 06Z WILL BE HEAVY RAINFALL. CONVECTION IS SLOW
MOVING AND TIED CLOSELY TO THE UPPER LOW. ZONES AND GRIDS UPDATED TO
RAISE POPS TO CATEGORICAL IN SW INDIANA AND NEARBY AREAS...AND
INCLUDE MENTION OF HEAVY RAINFALL. ELSEWHERE...DROPPED MENTION OF
THUNDER BEHIND UPPER LOW IN SW ILLINOIS AND FAR WEST KENTUCKY. NO
CHANGES TO LOW TEMPS.

&&

.PREVIOUS DISCUSSION...
THE RADAR AND THE SATELLITE SHOW THE LOW CIRCULATING ACROSS
SEMO...AND STARTING TO TAP L-M60S TD TONGUE ACROSS HEART OF PAH
FA. BRIEF BREAKS SEEN ON VISIBLE NOW BUBBLING UP INSTABILITY
SHOWERS...AND EXPECT THAT PICTURE TO BECOME MORE NUMEROUS THRU PM
HOURS INTO EARLY EVENING...ESP IN ADVANCE OF LOW. WL THEREFORE
CONT AT LEAST SCT POP MENTION THRU EVENING. MODELS MAINTAIN A
RIBBON OF HIGHER MRH ACROSS THE EAST AFT 06Z AND WITH LOW MOVING
UP OH RIVER VALLEY...WE DO LINGER CHC PCPN IN THE EAST THRU SAT.

BY 00Z SUN THE UPPER RIDGE IS BUILDING ACROSS THE MS RIVER
VALLEY...WITH H5 HEIGHTS RISING UP TO 40DM BY 00Z MON. SIGNIFICANT
MODEL DIFFERENCE IN GFS/NAM...WITH GFS STRONGLY ADVECTING DRY
AIRMASS NE-SW ACROSS FA...WHILE NAM KEEPS BULK OF IT JUST OFF TO
THE NE. STILL EVEN NAM INCREASES HEIGHTS AS NEXT STORM BREWS IN
PLAINS...SO WE OPT FOR DRY FORECAST FOR NOW...UNLESS COLLAB
EFFORTS YIELD OTHERWISE.

ALL MODELS AGREE RIDGE STARTS TO BREAK DOWN/SHUNT EASTWARD AS SYSTEM
APPROACHES MONDAY...SO WE BEGIN TO INTRODUCE AT LEAST LOW CHC TYPE
POPS BY MON PM. GFS SLOWLY WORKS THIS WEAKENING INSTABILITY/MOISTURE
AXIS EAST ACROSS AREA THRU MID WEEK...AS ITS EWARD TRANSLATION IS
HELD UP BY OUR DEPARTED SYSTEM STALLING OFF SE U.S. COAST. THIS
WARRANTS A CONTINUED MENTION OF POPS THRU REMAINDER OF EXTENDED PER
HPC/COLLAB PIC...ALBEIT LOW CHC CAT POPS...WITH SIGNS OF DRY
FORECAST RETURNING BY NEXT WEEKEND.

MODEL MOS IS CLOSE NEAR TERM...DEPARTING MORE SIGNIFICANTLY BY SUN
SUN NIGHT DUE TO DRY AIR INTRUSION. WE STRADDLED THE SOLUTIONS AND
USED COMPROMISE NOS...WHICH FIT COLLAB PIC BEST.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

UPDATE...MY
Hazardous weather outlook, May 4, 3:43 PM CST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
443 PM CDT FRI MAY 4 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-052145-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
443 PM CDT FRI MAY 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR...MAINLY EAST OF THE
MISSISSIPPI RIVER THIS EVENING. THE MAIN HAZARD WITH THESE SLOW
MOVING STORMS WILL BE LOCALLY HEAVY RAINFALL. THE STORMS WILL
DIMINISH BY MIDNIGHT AS THE ATMOSPHERE BECOMES MORE STABLE.

FLOOD WARNINGS REMAIN IN EFFECT FOR SMALLER RIVERS IN SOUTHEAST
MISSOURI. THE FLOODING WILL BE MINOR. REFER TO THE LATEST FLOOD
STATEMENTS AND WARNINGS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MORE SCATTERED THUNDERSTORMS ARE EXPECTED ON SATURDAY...MAINLY
DURING THE AFTERNOON AND EVENING. ISOLATED REPORTS OF SEVERE
WEATHER ARE POSSIBLE. THE PRIMARY HAZARDS WILL BE LARGE HAIL AND
DAMAGING WINDS.

INDICATIONS ARE THAT THE FRONT RESPONSIBLE FOR THE STORMS TODAY
AND SATURDAY WILL MOVE BACK TO OUR WEST BY SUNDAY. AS A RESULT...A
PERIOD OF DRY WEATHER IS EXPECTED UNTIL THE FRONT MOVES BACK INTO
OUR REGION AROUND MID WEEK. THE POTENTIAL FOR SEVERE WEATHER
APPEARS LOW WHEN THUNDERSTORMS RETURN DURING MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...ANY
REPORTS OF FLOODING OR SEVERE WEATHER ARE ALWAYS ENCOURAGED.

MY

In the hours before

Local storm report, May 4, 6:37 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
737 PM CDT FRI MAY 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     HAIL             ROCKPORT                37.88N 87.05W
05/04/2007  E0.75 INCH       SPENCER            IN   TRAINED SPOTTER

&&

MIKEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hopkins

When
May 4, 7:09 PM CST
Where
Hopkins County, Madisonville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.330, -87.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20605.